Thunderstorm Wind, Cass
- When
- June 28, 9:55 AM CST
- Where
- Cass County, 0.69 mi N of Atlantic Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.410, -95.050
Atlantic Municipal Airport AWOS recorded a 61 mph gust.
What started out as a cluster of low level jet induced storms over central Nebraska, turned into a derecho that had severe winds and left a path of wind damage from Nebraska into Illinois and then down into parts of southeast Missouri and western Kentucky and Tennessee. The initial convection initiated shortly after 3 am CDT in north central Nebraska within a very unstable nocturnal environment.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
What started out as a cluster of low level jet induced storms over central Nebraska, turned into a derecho that had severe winds and left a path of wind damage from Nebraska into Illinois and then down into parts of southeast Missouri and western Kentucky and Tennessee. The initial convection initiated shortly after 3 am CDT in north central Nebraska within a very unstable nocturnal environment. MUCAPE values were in excess of 5000 J/kg throughout much of central Nebraska, along with DCAPE in excess of 1200-1500 J/kg, effective shear around 30 to 40 kts, roughly perpendicularly oriented 0-3 km shear vectors to the storm orientation, and supporting composite parameters such as MCS Maintenance and Derecho Composite that pointed towards a potentially long-lived convective complex.
The environment (thermodynamic, moisture, and wind profiles) roughly remained the same as the complex moved eastward, before taking on a more southeast and eventually southern motion, following a strong CAPE gradient. What transpired in Iowa was an eastward moving complex that took on a more linear orientation throughout the morning and quickly trekked across the southern third of the state through the morning and early afternoon. In its wake was dozens of reports of whole trees down, power lines and poles down, other damage reports, and measured wind gusts in excess of 65-70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 28, 8:01 AM CST, 1 hour 54 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 901 AM CDT Thu Jun 28 2018 .UPDATE... Issued at 901 AM CDT Thu Jun 28 2018 Slightly elevated severe storm currently in eastern Nebraska continues to move east around 40kts on northern edge of impressive instability axis. Shear is sufficient to maintain some balance with respect to the cold pool although OAX radar does show outflow advancing southeast of the main updrafts which would limit severe potential where that outflow outruns the main cores. However, severe weather threat will continue near the intersection of the outflow and line and have seen severe hail reports and strong wind gusts. Concern also increases with daytime heating a weakening of cap as insolation warms the low levels. May see some reinvigorated updrafts at the boundary layer destabilizes with large hail and damaging winds remaining likely. Current movement would bring it to the Des Moines metro around 18Z or slightly before. This will likely affect temperatures as well with rainfall/clouds limiting heating across portions of current heat advisory areas although no plans to alter any headlines at this point. UPDATE Issued at 535 AM CDT Thu Jun 28 2018 Did introduce slight chance PoPs this afternoon over the central to southeast part of the forecast area. As mentioned in the earlier discussion below, HRRR continues to advertise convection toward 22z with the National Blend of Models hourly Precipitation Potential Index also increasing in PoP value from just a few hours ago. There may be refinement to the area and adjustments to the PoP value as confidence grows or diminishes. If convection does form, it may impact the northern part of the heat advisory area. However, if current timing holds, heat indices will still be able to reach around 105 degrees, though the duration may be shortened a bit. Otherwise, routine update with the remainder of the forecast on track at this time. && .DISCUSSION.../Today through Wednesday/ Issued at 350 AM CDT Thu Jun 28 2018 GOES-East clean infrared channel shows a band of clouds over southwest Iowa into central Missouri early this morning. While conditions are warm and humid here, they are even more so south of this band of clouds with 3am temperatures in the low 80s and dewpoints in the upper 70s. Isolated convection has formed over central Missouri in an environment characterized by MUCAPE of 5000 J/kg (!) that is uninhibited. Closer to Iowa, a few showers are over far south central Iowa. Many of the convective allowing models (CAMs) along with the HREF show this activity festering and then sinking south into Missouri no later than mid-morning. Attention then turns to northeast Colorado and western Nebraska where a few thunderstorms have formed this morning. This would be the MCS that models have been indicating would slide through Iowa later today, though in its present form does not look very MCSish. The CAMs have little in the way of this making it into Iowa, though recent runs of the HRRR tries to develop convection this afternoon on an outflow boundary expected from morning convection. Will hold off on mention of PoPs at this time, but will be something to monitor through the rest of the morning hours. While there will be a mixture of clouds and sunshine today, 850mb temperatures will climb 5 to 7 degrees Celsius into the low 20s Celsius in most areas. This will mean surface temperatures in the upper 80s to low 90s and within this very moist airmass, will see heat indices to around 105 degrees over many parts of south central Iowa. Therefore, will be issuing a heat advisory for much of south central Iowa. With heat indices not dropping below the middle 70s, will run the advisory through the night and into the heat advisory already out for Friday. The upper level ridge will begin to slide east on Friday with southwesterly flow developing overhead as a trough digs into the northern Rockies. 850mb temperatures over central Iowa will once again climb a few degrees and range from 24 to 27 Celsius. This will equate to temperatures well into the 90s and current heat advisory is still very much on track. It will also be quite breezy Friday. A cold front will begin to sink toward Iowa late in the day with any storms confined to the far northwest part of the forecast area. The better chance of areawide thunderstorms will be Saturday afternoon into the night as the front moves farther into the state with the trough swinging into the area. With this front arriving, this should temper the heat over at least northern areas, but there is still uncertainty to what degree conditions will heat up on Saturday over the south and less so southeast. Within this hot and humid airmass, there will be a risk of severe weather. There will be an impressive amount of instability ahead of the front for storms. While deep layer shear is below 30 knots, 0-1km and 0-3km storm relative helicity would support brief, but not persistent rotation. However, given the magnitude of CAPE, still could have supercells with large hail and damaging wind gusts. LCL heights of 1500m would suggest the tornado threat would be more marginal. In addition to the severe threat, there will also be the risk of heavy rainfall. There will be good moisture transport into the state with a ribbon of 2 inches plus of precipitable water ahead of the front. Warm cloud depths will be in excess of 4000 meters, which should allow for efficient rain processes. Further, the 850-300mb flow will be nearly parallel to the boundary with the possibility of training storms. Models generally agree on the idea of 1 to 3 inches, with GFS showing the upper end potential towards 5 inches. For now, have 1 to 2 inches across central to northern Iowa. The trough will exit the area on Sunday and storm chances will end in the morning hours. Surface high pressure will cross the area later Sunday into Monday as winds from the northwest deliver drier and cooler air. However, showers and thunderstorms will return to the state as warm air advection commences Monday night into Tuesday. && .AVIATION.../For the 12Z TAFS through 12Z Friday morning/ Issued at 535 AM CDT Thu Jun 28 2018 Visibilities will bounce between MVFR and LIFR at MCW with patchy dense fog through 14z. Otherwise, VFR conditions are expected through the remainder of the period at the terminals. There is a low chance of a few isolated storms this afternoon, but confidence is too low to include at this time. Low level wind shear will begin to develop after 6z as winds at FL020 increase to 40 to 45 knots. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM this afternoon to 8 PM CDT Friday for IAZ057>061-070>074-081>085-092>097. Heat Advisory from 11 AM to 8 PM CDT Friday for IAZ004>007- 015>017-023>028-033>039-044>050-062-075-086. && UPDATE...Cogil DISCUSSION...Ansorge AVIATION...Ansorge
Hazardous Weather Outlook National Weather Service Des Moines IA 829 AM CDT Thu Jun 28 2018 IAZ061-074-084-085-095>097-291330- Jasper-Marion-Lucas-Monroe-Wayne-Appanoose-Davis- 829 AM CDT Thu Jun 28 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Heat and humidity will build into the area today. A Heat Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Isolated storms are also possible this afternoon central and southeast. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hot and humid weather will persist into Friday with widespread highs in the mid to upper 90s. A heat advisory remains in effect through Friday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Strong to perhaps severe thunderstorms with heavy rainfall will then be possible late Saturday afternoon and Saturday night. Additional thunderstorms chances return Tuesday as well with the severe potential better defined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed for a time late Saturday. IAZ004>007-015>017-023>028-033>039-048>050-062-075-086-291330- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Story-Marshall-Tama- Poweshiek-Mahaska-Wapello- 829 AM CDT Thu Jun 28 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Flood Warnings remain in effect for portions of some rivers in the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hot and humid weather will return Friday with highs in the middle to upper 90s and heat index values 103 to 110 degrees. A Heat Advisory is in effect from late Friday morning through early Friday evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Strong to perhaps severe thunderstorms with heavy rainfall will then be possible late Saturday afternoon and Saturday night. Additional thunderstorms chances return Tuesday with the severe potential better defined in the coming days. Flood Warnings are expected to continue for portions of some rivers in the area into next week. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotters may be needed for a time late Saturday. IAZ044>047-057>060-070>073-081>083-092>094-291330- Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Polk-Cass- Adair-Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold-Decatur- 829 AM CDT Thu Jun 28 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Flood Warnings remain in effect for portions of some rivers in the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Severe thunderstorms are possible late this morning and early into the afternoon. A severe thunderstorm watch is in effect for the area until 3 PM. The primary threats are for large hail and wind gusts up to 70 MPH likely. Heat and humidity will build into the area today. A Heat Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hot and humid weather will return Friday with highs in the middle to upper 90s and heat index values 103 to 110 degrees. A Heat Advisory is in effect from late Friday morning through early Friday evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Strong to perhaps severe thunderstorms with heavy rainfall will then be possible late Saturday afternoon and Saturday night. Additional thunderstorms chances return Tuesday with the severe potential better defined in the coming days. Flood Warnings are expected to continue for portions of some rivers in the area into next week. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotters will likely be needed Thursday morning through afternoon. Spotters may be needed for a time late Saturday.
The Omaha radar (KOAX), 110 km away, was scanning. The volume nearest the first event began at 15:55 UTC.
46 thunderstorm wind, 2 hail. Local standard time, as filed.
Atlantic Municipal Airport AWOS recorded a 61 mph gust.
Public reported multiple tree branches 3 inches in diameter or larger down through the town. Time estimated by radar.
Trained spotter reported 3 inch diameter tree branches down along with a few farm sheds toppled. Wide swaths of corn were also reported bent down in the vicinity.
An Iowa DOT RWIS near Adair measured a 62 mph wind gust.
A personal/home weather station measured a 67 mph wind gust.
Emergency manager reported that within the towns of Greenfield and Fontanelle 8 to 10 inch diameter trees, branches, and fences down. A greenhouse was blown over at the Shopko in Greenfield. Time estimated from radar.
Public relayed a video display severe winds, estimated around 65 mph.
Public relayed a picture of a tree trunk snapped.
Local fire department in Greenfield estimated up to 70 mph winds, causing numerous tree branches down and blocking some streets.
Emergency manager reported significant wind damage in Adair County near Greenfield. Multiple trees reported down and home damage about 3 miles south of Greenfield, and a radio tower on the hospital down.
Personal weather station near the intersection of Cherry St and Rea Rd measured a wind gust of 60 mph.
Trained spotter estimated 65 mph winds along with nickel sized hail. There were branches of at least 3 inch diameter down. Visibility was near zero during the heavy rain.
Creston Municipal Airport measured a 69 mph wind gust.
Amateur radio operator reported power lines down along Highway 34 in Creston.
Trained spotter reported a machine shed destroyed, a grain bin severely damaged, and multiple trees down.
Amateur radio operator estimated at least 60 mph wind gusts and reported that electricity was out at the time of the report.
KCCI reported that multiple tree branches were down around town and that the town was without power at the time of the report.
Public reported numerous branches down.
Trained spotter reported branches down at their location in Winterset.
Emergency manager reported large trees and power lines down in Murray.
Public reported numerous large trees down in St. Charles.
Trained spotter reported 8 inch diameter tree down covering the road, along with nickel sized hail. They estimated winds to be around 60 mph.
Broadcast media reported a truck overturned on Interstate 35 near mile marker 55.
Law enforcement replayed several reports of trees down between Martensdale and Indianola.
Trained spotter reported quarter sized hail.
Public reported multiple tree branches down 3 inches in diameter or greater near the Warren County Fairground. Time estimated from radar.
Amateur radio operator recorded a 68 mph wind gust.
Public reported multiple tree branches down 3 inches in diameter and greater along Highway 92 in Indianola. Time estimated from radar.
Trained spotter reported large trees down of at least 1 foot in diameter.
Public reported large trees down, damage to vehicles, and power lines down near Boston Ave in Indianola.
Public reported a tree branch split at 43rd and Dawson in Cumming. Time estimated from radar.
Amateur radio operator reported wind gusts to 58 mph.
Trained spotter reported a large tree down on a house.
Public reported grain bins knocked over and widespread tree damage, including trees snapped at the trunk.
Weather station at Simpson College measured an 88 mph wind gust before power was lost during the storm.
Public relayed picture of a large tree on the roof of a home. Time estimated from radar.
KCCI relayed a report from a viewer of a large tree down on a house.
The Des Moines International Airport ASOS measured a 58 mph wind gust.
Public reported a small tree uprooted.
Trained spotter reported many large branches and trees down. During the rainfall, about 2.5 inches of rain came in about half an hour along with pea sized hail. Winds were estimated in the 76 to 85 mph range.
Amateur radio operator reported a few 3 to 4 inch diameter tree branches down along Union Street near the Warren County border.
Emergency manager reported 6 to 12 inch diameter trees and power lines down.
Emergency manager reported several large trees down in Knoxville.
Public reported numerous trees down in Albia.
Amateur radio operator reported a tree down on a house. Time estimated from radar.
Iowa DOT RWIS near Ottumwa recorded a 58 mph wind gust.
Public reported quarter sized hail.
Public reported wind gusts to 65 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764706, 764708, 764709, 764710, 764712, 764713, 764714, 764715, 764717, 764718, 764721, 764722, 764723, 764726, 764728, 764724, 764725, 764727, 764729, 764730, 764731, 764739, 764732, 764744, 764742, 764733, 764741, 764743, 764765, 764745, 764746, 764748, 764749, 764750, 764751, 764753, 764752, 764754, 764755, 764758, and more.